Statin Toxicity.Circ Res. 2019 01 18; 124(2):328-350.CircR
There is now overwhelming evidence to support lowering LDL-c (low-density lipoprotein cholesterol) to reduce cardiovascular morbidity and mortality. Statins are a class of drugs frequently prescribed to lower cholesterol. However, in spite of their wide-spread use, discontinuation and nonadherence remains a major gap in both the primary and secondary prevention of atherosclerotic cardiovascular disease. The major reason for statin discontinuation is because of the development of statin-associated muscle symptoms, but a range of other statin-induced side effects also exist. Although the mechanisms behind these side effects have not been fully elucidated, there is an urgent need to identify those at increased risk of developing side effects as well as provide alternative treatment strategies. In this article, we review the mechanisms and clinical importance of statin toxicity and focus on the evaluation and management of statin-associated muscle symptoms.